Special functions

  • Javier Segura
Chapter
Part of the Contemporary Mathematicians book series (CM)

Abstract

The collection of papers by Walter Gautschi dealing with special functions has, of course, connections with other sections in these volumes. First, we have to mention the article [GA29], which is included in Section 14 dedicated to difference equations, where the conditioning of three-term recurrence relations is analyzed and methods of computation using recurrence relations are developed; for a more recent review, see [GA150]. Recurrence relations are basic tools for computing special functions, particularly functions of hypergeometric type. In [GA29], also the relation between the existence of a minimal solution for the recurrence and the convergence of the associated continued fraction is discussed. Reference [GA29] is a pioneering and influential paper in the field of special functions, and it is a highly cited paper (316 citations as of now).

References

  1. 1.
    Horst Alzer. A harmonic mean inequality for the gamma function. J. Comput. Appl. Math., 87(2):195–198, 1997.Google Scholar
  2. 2.
    Horst Alzer. On some inequalities for the incomplete gamma function. Math. Comp., 66(218):771–778, 1997.Google Scholar
  3. 3.
    Joaquin Bustoz and Mourad E. H. Ismail. On gamma function inequalities. Math. Comp., 47(176):659–667, 1986.Google Scholar
  4. 4.
    G. Blanch. An asymptotic expansion for \( E_{n}(x) =\int _{ 1}^{\infty }({e}^{-xu}/{u}^{n})du. \) NBS Applied Math. Series, 37:61, 1954.Google Scholar
  5. 5.
    Yunshyong Chow, L. Gatteschi, and R. Wong. A Bernstein-type inequality for the Jacobi polynomial. Proc. Amer. Math. Soc., 121(3):703–709, 1994.CrossRefMATHGoogle Scholar
  6. 6.
    Alfredo Deaño and Javier Segura. Transitory minimal solutions of hypergeometric recursions and pseudoconvergence of associated continued fractions. Math. Comp., 76(258):879–901, 2007.Google Scholar
  7. 7.
    Armido R. DiDonato and Alfred H. Morris, Jr. Computation of the incomplete gamma function ratios and their inverse. ACM Trans. Math. Software, 12(4):377–393, 1986.Google Scholar
  8. 8.
    Neven Elezović, Carla Giordano, and Josip Pečarić. The best bounds in Gautschi’s inequality. Math. Inequal. Appl., 3(2):239–252, 2000.Google Scholar
  9. 9.
    Amparo Gil, Javier Segura, and Nico M. Temme. Algorithm 819: AIZ, BIZ: two Fortran 77 routines for the computation of complex Airy functions. ACM Trans. Math. Software, 28(3):325–336, 2002.Google Scholar
  10. 10.
    Amparo Gil, Javier Segura, and Nico M. Temme. Numerical methods for special functions. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2007. xiv+417 pp. ISBN: 978-0-898716-34-4.Google Scholar
  11. 11.
    C. Giordano and A. Laforgia. Inequalities and monotonicity properties for the gamma function. In: Proceedings of the Fifth International Symposium on Orthogonal Polynomials, Special Functions and their Applications (Patras, 1999), J. Comput. Appl. Math., 133(1–2):387–396, 2001.Google Scholar
  12. 12.
    Norman L. Johnson, Samuel Kotz, and N. Balakrishnan. Continuous univariate distributions. Vol. 1, Second edition, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, John Wiley & Sons, New York, 1994, xxii+756 pp. ISBN: 0-471-58495-9.Google Scholar
  13. 13.
    D. Kershaw. Some extensions of W. Gautschi’s inequalities for the gamma function. Math. Comp., 41(164):607–611, 1983.MathSciNetMATHGoogle Scholar
  14. 14.
    Andrea Laforgia. Further inequalities for the gamma function. Math. Comp., 42(166): 597–600, 1984.Google Scholar
  15. 15.
    Lee Lorch. Inequalities for ultraspherical polynomials and the gamma function. J. Approx. Theory, 40(2):115–120, 1984.MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Gábor Szegő. Orthogonal polynomials. American Mathematical Society, Providence, R.I., fourth edition, 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII, xiii+432 pp.Google Scholar
  17. 17.
    N. M. Temme. On the computation of the incomplete gamma functions for large values of the parameters. In Algorithms for approximation (Shrivenham, 1985), 479–489, Inst. Math. Appl. Conf. Ser. New Ser., 10, Oxford Univ. Press, New York, 1987.Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Javier Segura
    • 1
  1. 1.Departamento de MatematicasUniversidad de CantabriaSantanderSPAIN

Personalised recommendations